New York, 2011

Hail and Damaging Winds in New York, July 25, 2011

July 25, 2011 · NWS BUF · 8 events in 3 counties and zones

Weak low pressure over Georgian Bay moved northeast across the lower Great Lakes and pulled a frontal boundary across the region. Thunderstorms that accompanied the front reached severe limits producing strong winds gusting to 65 mph and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$815,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Weak low pressure over Georgian Bay moved northeast across the lower Great Lakes and pulled a frontal boundary across the region. Thunderstorms that accompanied the front reached severe limits producing strong winds gusting to 65 mph and large hail. Trees and powers lines were reported down in Orchard Park and near Chaffee in Erie county, near Salamanca in Cattaraugus county, and in Bolivar and Alma in Allegany county. One inch hail was reported in East Aurora where hail accumulated and covered the ground in some sections. Lightning struck an automobile on Davidson Avenue, Buffalo. The lightning shattered a window. A woman in the vehicle suffered minor injuries from the glass. In Orchard Park, lightning ignited a fire on Stoughton Lane. Damage to the house was extensive, estimated between two and three hundred thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 25, 5:58 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 5:58 AM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
658 AM EDT MON JUL 25 2011

.SYNOPSIS...
WEAK LOW PRESSURE OVER GEORGAIN BAY WILL MOVE NORTHEAST TODAY AND
WILL LIFT AN ILL DEFINED FRONTAL BOUNDARY BACK ACROSS OUR REGION
IN THE PROCESS. THIS WILL HELP TO GENERATE SCATTERED SHOWERS
THUNDERSTORMS TODAY...WITH THE RISK OF STRONG TO SEVERE STORMS OVER
THE FINGER LAKES. THE BASE OF AN UPPER LEVEL TROUGH WILL THEN SWING
BY THE REGION ON TUESDAY...POSSIBLY SPARKING A FEW MORE SCATTERED
SHOWERS OR THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD ACROSS THE
LAKES TO PROVIDE US WITH A SUNNY AND PLEASANT DAY WEDNESDAY WITH LOW
HUMIDITY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WESTERN NEW YORK BEING MISSED TO THE NORTH AND TO THE SOUTH. FOR NOW.

AM MAKING SWEEPING CHANGES OT THE FIRST PERIOD AS IR IMAGERY AND
REGIONAL DOPPLERS ARE SHOWING LITTLE/NO SIGNS OF BLOSSOMING
CONVECTION ALONG AND AHEAD OF A WEAK WARM FRONTAL BOUNDARY THAT IS
CURRENTLY OVER THE HEART OF OUR FORECAST AREA. WILL BE LOWERING POPS
TO CHC FOR ALL BUT THE NORTH COUNTRY FOR TODAY...WITH QPF BEING
LOWERED AS WELL.

AS OF 11Z THE ILL DEFINED WARM FRONTAL BOUNDARY...AS DEFINED BY
THE WIND AND LAPS DERIVED LI STABILITY FIELD...STRETCHED FROM ABOUT
BUFFALO TO ALLEGANY COUNTY. THIS BOUNDARY WILL GRADUALLY LIFT
NORTHEAST TODAY AS A SFC WAVE NEAR GEORGIAN BAY MOVES TO WESTERN
QUEBEC. WHILE AM NOT IMPRESSED WITH THE CONVERGENCE AND ASSOCIATED
LIFT WITH THIS PARTICULAR FRONT...A TRAILING COLD FRONT WILL SWEEP
ACROSS THE REGION THIS AFTERNOON ON THE HEELS OF THE WARM FRONT. IN
FACT...THE COLD FRONT MAY CATCH UP TO IT TOWARDS EVENING AS IT MAKES
ITS WAY ACROSS THE FINGER LAKES REGION.

FORCING FROM THESE TWO FRONTS WILL COMBINE WITH SYNOPTIC LIFT FROM
AN INCREASINGLY DIFFLUENT UPPER LEVEL FLOW AND MARGINAL JET INDUCED
LIFT SUPPLIED BY THE NOSE OF AN APPROACHING 120KT H25 JET TO PRODUCE
SCT SHRA/TSRA ACTIVITY. AS MENTIONED...THIS IS NOT EXPECTED TO BE AS
WIDESPREAD AS ORIGINALLY ADVERTISED SO HAVE CUT THE POPS IN HALF FOR
MOST AREAS AND HAVE LOWERED QPF ACCORDINGLY.

IN TERMS OF OUR SEVERE WEATHER POTENTIAL...
CURRENT IR IMAGERY SHOWS THAT THE BULK OF OUR REGION WILL BE SPLIT
BY THE CLOUD COVER GENERATED BY TWO SEPARATE AREAS OF CONVECTION...
FEEL THAT THE INCREASED DIURNAL HEATING WILL HAVE AN EASIER TIME
BOOSTING SBCAPES TO BETWEEN 1000-1500 J/KG BY EARLY-MID AFTERNOON.
THIS IS JUST WHEN THE COLD FRONT WILL MOVE THROUGH. A MODEST MID
LEVEL JET WILL MOVE ACROSS CENTRAL NEW YORK AT THAT TIME AS WELL...
HELPING TO PRODUCE A MARGINALLY FAVORABLE WIND SHEAR PROFILE TO
SUPPORT BOWING LINE SEGMENTS. SUCH CONVECTION WOULD FAVOR DAMAGING
WIND GUSTS AS THE PRIMARY SEVERE WEATHER THREAT. THE STORM
PREDICTION CENTER HAS OUTLINED MUCH OF OUR FORECAST AREA...WITH THE
MOST FAVORED AREA FOUND FROM THE FINGER LAKES EASTWARD.

AS POINTED OUT IN EARLIER DISCUSSIONS...A WELL DEFINED LAKE BREEZE
DOWNWIND OF LK ERIE SHOULD HELP TO TEMPER/INHIBIT TSRA ACTIVITY
ACROSS THE NIAGARA FRONTIER. ON THE OTHER HAND...THE BOUNDARY COULD
HELP TO FOCUS/INITIATE THE TSRA OVER THE GENESEE VALLEY...WHICH
WOULD THEN MVE EAST ACROSS THE FINGER LAKES.

AM NOT CONFIDENT ENOUGH FOR THE SEVERE WEATHER TO INCLUDE ENHANCED
WORDING IN THE GRIDS...BUT THE RISK WILL BE CONVEYED IN THE
BUFHWOBUF PRODUCT.

THIS ALL BEING SAID...ANY RAINFALL TODAY WOULD CERTAINLY BE WELCOMED
AFTER THE PROLONGED DRY WEATHER OF THE PAST COUPLE MONTHS. BASIN
AVERAGE QPF TODAY SHOULD BE IN THE VCNTY OF A QUARTER INCH...HOWEVER
SITES THAT EXPERIENCE THE SECOND ROUND OF CONVECTION COULD PICK UP
AS MUCH AS AN INCH OF RAIN.

TEMPERATURES TODAY WILL CONTINUE TO AVERAGE ABOVE NORMAL FOR MOST
SITES...WITH H85 TEMPS OF 16C SUPPORTING HIGHS OF 80 TO 85. THE
WARMEST CONDITIONS WILL BE FOUND ALONG THE NIAGARA ESCARPMENT AND
ACROSS THE GENESEE VALLEY.

TONIGHT...OUR REGION WILL BE FOUND IN SOMEWHAT OF A LULL BETWEEN TWO
SHORTWAVES. THE FIRST WILL BE EXITING ACROSS THE ST LAWRENCE VALLEY.
WHILE THERE COULD BE SOME LEFTOVER SHRA/TSRA EARLY TONIGHT...
ESPECIALLY EAST OF THE GENESEE VALLEY...THE BULK OF TONIGHT SHOULD
BE RAIN FREE.

THE SECOND SHORTWAVE WILL TAKE AIM ON THE REGION LATE TONIGHT FROM
THE UPPER GREAT LAKES AS IT WILL DROP SOUTHEAST ACROSS GEORGIAN
BAY. SHOWERS AND THUNDERSTORMS FROM THIS FEATURE SHOULD HOLD OFF
UNTIL AFTER DAYBREAK TUESDAY.

TEMPERATURES TONIGHT WILL SETTLE INTO THE LOWER 60S FOR MOST
AREAS...WITH 50S ACROSS THE SRN TIER AND ALSO THE TUG HILL PLATEAU.
THESE TEMPS WILL BE SOME OF THE LOWEST IN NEARLY TWO WEEKS.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
ON TUESDAY...A FAIRLY POTENT SECONDARY SHORTWAVE WILL DROP SOUTHEAST
AROUND THE BACKSIDE OF THE EASTERN CANADIAN UPPER LOW...WITH ITS
AXIS PUSHING THROUGH THE CWA BETWEEN THE LATE MORNING AND EARLY
AFTERNOON HOURS...ALONG WITH AN ASSOCIATED SECONDARY SURFACE TROUGH.
LIFT FROM THESE FEATURES WILL INTERACT WITH LAKE-DRIVEN INSTABILITY
EARLY IN THE DAY...AND THEN DIURNALLY-DRIVEN INSTABILITY LATER ON TO
PRODUCE SOME MORE SCATTERED CONVECTION...THOUGH RELATIVELY LIMITED
MOISTURE SHOULD ACT TO KEEP THIS ACTIVITY FROM BECOMING MORE
NUMEROUS/WIDESPREAD. HAVE CONTINUED WITH A RANGE OF CHANCE POPS TO
COVER THIS CONVECTION...WITH THE HIGHEST PROBABILITIES RESERVED FOR
THE NORTH COUNTRY...WHERE THERE WILL BE STRONGER LIFT AND SOMEWHAT
DEEPER MOISTURE. ALL OF THIS SHOULD END BY EARLY EVENING WITH
THE PASSAGE OF THE MAIN SHORTWAVE TROUGH...WITH A MIX OF SUN AND
CLOUDS AND SOMEWHAT BREEZY CONDITIONS OTHERWISE CHARACTERIZING THE
DAY. WITH 850 MB TEMPS OF ROUGHLY +11C TO +14C IN PLACE AND DECENT
MIXING EXPECTED...HIGH TEMPS TUESDAY SHOULD AVERAGE OUT RIGHT AROUND
NORMAL...OR IN THE UPPER 70S TO LOWER 80S.

FOLLOWING THE PASSAGE OF THIS SHORTWAVE...DRIER AND QUIET CONDITIONS
WILL RETURN FOR TUESDAY NIGHT AND WEDNESDAY AS SURFACE HIGH PRESSURE
BUILDS EAST FROM THE CENTRAL GREAT LAKES AND ONTARIO...AND HEIGHTS
REBOUND ALOFT. WITH THE SURFACE HIGH PARKED DIRECTLY OVERHEAD...
WEDNESDAY SHOULD TURN OUT TO BE THE NICEST DAY OF THE UPCOMING
WEEK...WITH ONLY SOME CIRRUS-LEVEL CLOUDINESS SPREADING ACROSS THE
AREA DURING THE AFTERNOON AS WARM ADVECTION COMMENCES ALOFT. UNDER
LIGHT WINDS AND A FAIR AMOUNT OF SUN...850 MB TEMPS OF +11C TO +14C
SHOULD ONCE AGAIN SUPPORT WIDESPREAD HIGHS IN THE UPPER 70S TO LOWER
80S...AND THIS WILL BE COUPLED WITH COMFORTABLE HUMIDITY LEVELS AS
SURFACE DEWPOINTS ARE EXPECTED TO REMAIN IN THE MID TO UPPER 50S.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE SURFACE HIGH WILL SLIDE
EAST AND EVENTUALLY DRIFT OFF THE ATLANTIC COAST...ALLOWING A WARM
FRONT TO PUSH INTO THE AREA FROM THE CENTRAL LAKES AND OHIO
VALLEY...IN ADVANCE OF UPPER RIDGING SLIDING EASTWARD FROM THE
MISSISSIPPI VALLEY. THE OPPORTUNITY FOR CONVECTION WILL RETURN AS
THE WARM FRONT PUSHES INTO OUR AREA...WITH THE NAM/GFS/GEM/ECMWF ALL
HINTING AT THE POTENTIAL FOR ONE OR MORE MESOSCALE CONVECTIVE
SYSTEMS TO AFFECT THE AREA GIVEN OUR FAVORABLE POSITION ON THE EDGE
OF THE BUILDING UPPER RIDGE...AND SEVERAL SHORTWAVES SLIDING THROUGH
THE PREVAILING WEST-NORTHWESTERLY FLOW ALOFT. GIVEN THE INHERENT
UNCERTAINTIES IN TRYING TO TIME AND PLACE THESE FEATURES THIS FAR
OUT...WILL JUST CONTINUE TO BROADBRUSH LOW CHANCE POPS FOR NOW...
THOUGH THIS PERIOD WILL NEED TO BE CLOSELY WATCHED IN UPCOMING
DAYS.

DURING THIS LATTER HALF OF THE PERIOD...WE CAN ALSO EXPECT
SUMMERTIME EXPECT HEAT AND HUMIDITY TO MAKE A RETURN AS WARMER AND
MORE HUMID AIR ASSOCIATED WITH THE ADVANCING RIDGE FLOODS BACK INTO
OUR REGION. 850 MB TEMPS SHOULD CLIMB BACK TO BETWEEN +16C AND +19C
BY THURSDAY AFTERNOON...WHICH WILL BE SUPPORTIVE OF HIGHS WELL INTO
THE 80S OUTSIDE OF ANY CONVECTION...WHILE SURFACE DEWPOINTS RISE
BACK TO THE UPPER 60S AND LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY STILL APPEARS TO BE THE HOTTEST AND MOST UNCOMFORTABLE DAY
OF THE UPCOMING WEEK. 850 MB TEMPS WILL PEAK IN THE +18C TO +21C
RANGE AS THE AXIS OF THE UPPER RIDGE PASSES BY JUST TO OUR
SOUTH...AND SUCH READINGS SHOULD BE SUPPORTIVE OF HIGHS IN THE UPPER
80S TO MID 90S...WITH THE HOTTEST READINGS FOUND AWAY FROM ANY LAKE
INFLUENCES. COUPLED WITH THE HEAT...HUMIDITY LEVELS WILL REMAIN
OPPRESSIVE...WITH SURFACE DEWPOINTS LINGERING WITHIN A FEW NOTCHES
OF THE 70 DEGREE MARK.

AS THE DAY PROGRESSES...A WEAK SURFACE COOL FRONT WILL SLIDE
SOUTHEAST INTO THE AREA FROM THE CENTRAL GREAT LAKES...IN
ASSOCIATION WITH A DECENT SHORTWAVE TROUGH SLIDING EAST-SOUTHEAST
ACROSS ONTARIO PROVINCE. THIS FEATURE SHOULD HELP TO TRIGGER AT
LEAST SOME MORE SCATTERED SHOWERS AND THUNDERSTORMS AS IT SLIDES
THROUGH THE AREA FRIDAY AFTERNOON AND EVENING...FOR WHICH CHANCE
POPS REMAIN IN THE FORECAST.

FOLLOWING THE PASSAGE OF THIS COOL FRONT FRIDAY EVENING...HIGH
PRESSURE WITH SLIGHTLY DRIER/LESS HUMID AIR WILL BUILD EAST ACROSS
THE GREAT LAKES SATURDAY AND SUNDAY. THIS WILL SET THE STAGE FOR
MAINLY DRY WEATHER BOTH DAYS...ALONG WITH SOMEWHAT LESS
UNCOMFORTABLE TEMPERATURES AND HUMIDITY LEVELS. SFC DEWPOINTS WILL
DROP BACK A BIT TO THE MID 60S...WHILE 850 MB TEMPS WILL SLIDE BACK
ONLY TO THE +14C TO +17C RANGE...WHICH WILL STILL BE SUPPORTIVE OF
HIGHS WELL INTO THE 80S BOTH DAYS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL BE IN PLACE EARLY THIS MORNING...DESPITE THE
PRESENCE OF A STATIONARY FRONT THAT EXTENDS FROM SOUTH OF BUFFALO TO
ABOUT ELMIRA AND SCRANTON. SHOWERS OVER THE SRN TIER ARE JUST NOW
STARTING TO DOT THE KBUF RADAR. THIS COVERAGE WILL GRADUALLY
INCREASE TO THE NORTH AS THE FRONTS LIFTS NORTHEAST DURING THE
COURSE OF THE MORNING.

DESPITE THIS ACTIVITY...VFR CONDITIONS WILL PREVAIL WITH ONLY
LOCALIZED MVFR CIGS/VSBYS IN HEAVIER SHRA/TSRA. IN THE WAKE OF THE
WARM FRONT DURING THE MIDDAY AND AFTERNOON...THERE WILL BE THE RISK
FOR SOME STRONGER CONVECTION. STORMS COULD BECOME STRONG TO
SEVERE...ESPECIALLY FROM THE FINGER LAKES EASTWARD.

VFR CONDITIONS ARE THEN FORECAST FOR TONIGHT...ALTHOUGH SOME
LOCALIZED FOG COULD DEVELOP OVERNIGHT WHERE HEAVIER RAINFALL
OCCURRED FROM THE AFTERNOON.

OUTLOOK...
TUESDAY...VFR/MVFR WITH A CHANCE OF SHRA/TSRA.
WEDNESDAY AND THURSDAY...VFR.
FRIDAY...VFR/MVFR WITH A CHANCE OF SHRA/TSRA.

&&

.MARINE...
A WEAK WARM FRONTAL BOUNDARY OVER SOUTHERN NEW YORK WILL LIFT
NORTHEAST ACROSS LAKES ERIE AND ONTARIO TODAY. WHILE WINDS AND WAVES
WILL REMAIN BELOW SMALL CRAFT CRITERIA...THERE WILL BE THE RISK OF
THUNDERSTORMS.

THIS RISK WILL BE TEMPORARILY REMOVED FROM THE LAKES IN THE WAKE OF
THE FRONT TONIGHT. GENERALLY MODERATE WESTERLIES WILL BE IN PLACE
WITH MINIMAL WAVE ACTION.

FOR TUESDAY...THE PASSING OF A VIGOROUS UPPER LEVEL DISTURBANCE
COULD GENERATE MORE SCATTERED THUNDERSTORMS. A HIGHER RISK WILL BE
FOUND ON LAKE ONTARIO. WINDS TUESDAY WILL FRESHEN FROM THE WEST-
SOUTHWEST... AND THIS WILL PRODUCE WAVES OF 2-4 FEET...WHICH IS JUST
UNDER SCA CRITERIA.

CALMER CONDITIONS CAN BE EXPECTED TUESDAY NIGHT AND WEDNESDAY AS
HIGH PRESSURE WILL BUILD ACROSS THE LOWER LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 25, 4:27 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
527 AM EDT MON JUL 25 2011

NYZ003>008-011>014-020-021-260930-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
527 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MOST OF WESTERN AND NORTH CENTRAL NEW YORK
TODAY. THE GREATEST THREAT FOR STRONG TO SEVERE STORMS WILL BE
FROM THE GENESEE VALLEY AND FINGER LAKES EASTWARD...WITH THE MAIN
SEVERE WEATHER THREAT COMING IN THE FORM OF STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-019-085-260930-
NIAGARA-ORLEANS-NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
527 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-063>065-260930-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
527 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS CENTRAL AND EASTERN PORTIONS OF LAKE ONTARIO
TODAY...WITH THE MAIN SEVERE WEATHER THREAT COMING IN THE FORM OF
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042-062-260930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
527 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-260930-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
527 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, Jul 25, 8:58 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
958 AM EDT MON JUL 25 2011

NYZ001-010-251530-
NIAGARA-NORTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO
958 AM EDT MON JUL 25 2011

...THUNDERSTORMS WITH FREQUENT LIGHTNING MOVING INTO THE BUFFALO
METRO AREA...

A LINE OF THUNDERSTORMS WITH FREQUENT LIGHTNING IS MOVING INTO THE
BUFFALO AREA. THIS LINE WAS LOCATED WEST OF A LINE FROM
LOCKPORT...TO BUFFALO...TO LONG POINT ONTARIO. IN ADDITION TO THE
LIGHTNING...BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
RAINFALL AMOUNTS OF AROUND A QUARTER OF AN INCH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND HEAR THUNDER OR SEE LIGHTNING...IMMEDIATELY GO
INSIDE A STURDY BUILDING OR A VEHICLE. LIGHTNING CAN STRIKE
SEVERAL MILES AWAY FROM A THUNDERSTORM...SO WAIT 30 MINUTES FROM
THE LAST TIME LIGHTNING WAS SEEN OR THUNDER HEARD BEFORE GOING
OUTDOORS.

DPK

The radar

The Buffalo radar (KBUF), 6 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Lightning, Erie

When
July 25, 9:30 AM EST
Where
Erie County, 2.11 mi NW of Cheektowaga
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
42.937, -78.804

Thunderstorm Wind, Erie

When
July 25, 9:43 AM EST
Where
Erie County, 1.69 mi E of Orchard Park
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.769, -78.697

Lightning, Erie

When
July 25, 9:45 AM EST
Where
Erie County, 0.79 mi ENE of Orchard Park
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
42.774, -78.716

Hail, Erie

When
July 25, 9:50 AM EST
Where
Erie County, 1.01 mi W of East Aurora
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.770, -78.620

Thunderstorm Wind, Erie

When
July 25, 10:05 AM EST
Where
Erie County, 1.02 mi W of Protection
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
Public
Coordinates
42.599, -78.500

Thunderstorm Wind, Cattaraugus

When
July 25, 11:43 AM EST
Where
Cattaraugus County, 0.69 mi S of East Salamanca
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
42.160, -78.700

Thunderstorm Wind, Allegany

When
July 25, 12:19 PM EST
Where
Allegany County, Bolivar
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.070, -78.170

Thunderstorm Wind, Allegany

When
July 25, 12:28 PM EST
Where
Allegany County, 0.69 mi S of Alma
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.010, -78.050

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336061, 336065, 336062, 336060, 336066, 336067, 336068, 336070.